Alert archive / Minnesota / Special Weather Statements in 2019
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 20, 2019, 12:32 AM CDT for Brown County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2019, 12:32 AM CDT (05:32 UTC)
- Expired
- Aug 20, 2019, 1:00 AM CDT
- In force
- 28 min
- Issued by
- NWS Twin Cities, MN
County Brown County, MN
The radar
The Minneapolis radar (KMPX), 129 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
831
WWUS83 KMPX 200532
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1232 AM CDT Tue Aug 20 2019
MNZ074-082-200600-
Brown-Watonwan-
1232 AM CDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BROWN AND
NORTHWESTERN WATONWAN COUNTIES...
At 1232 AM CDT, a strong thunderstorm was located over Comfrey, or 21
miles northeast of Windom, moving east at 20 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Comfrey and Sveadahl.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4408 9486 4411 9487 4411 9493 4416 9493
4420 9467 4407 9467
TIME...MOT...LOC 0532Z 272DEG 19KT 4412 9488
$$
SPDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 19, 11:15 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 19, 11:15 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1115 PM CDT Mon Aug 19 2019 .UPDATE... Issued at 1112 PM CDT Mon Aug 19 2019 Updated to include 06z aviation discussion below. && .SHORT TERM...(This evening through Tuesday night) Issued at 401 PM CDT Mon Aug 19 2019 Quiet start to the forecast period through this evening, but thunderstorm chances return overnight and through the day tomorrow as a cold front advances through the region. Southwest flow has developed this afternoon on the back side of departing high pressure and ahead of a cold front dropping south across the international border. This warm advection will bring in much more humid air through tomorrow morning, with upper 60s dewpoints already present across southwest Minnesota and low to mid 70s dewpoints over northeast nebraska expected to eventually make their way into the region. With 2000-3000 J/kg MUCAPE building in this increasingly unstable atmosphere, a compact shortwave skirting just south of the Minnesota/iowa border is expected to intitiate a thunderstorm complex overnight, and track southeast through Iowa. There is a chance this complex initiates far enough north to impact the I-90 corridor, but expect the bulk of this activity to remain south of the CWA. North of this complex, some guidance suggests a band of thunderstorms induced by forcing along the low-level jet forming out ahead of the advancing cold front. Best chances for these thunderstorms will be across western and southern Minnesota, with uncertainty on how far east they will linger into central and eastern Minnesota as forcing will be waning after sunrise. Can't rule out some isolated damaging wind gusts or large hail with these thunderstorms given the unstable atmosphere in place. Another round of showers and thunderstorms looks possible along the cold front as it passes from central Minnesota into west- central Wisconsin late tomorrow morning into the evening. Despite up to 2000 J/kg MUCAPE present out ahead of this front, thunderstorm development will be conditional on how widespread cloud cover will be during the day and on whether any shortwave energy can pivot this far south from the upper low lover Manitoba. For now, cloud cover looks to remain fairly stout throughout the day so have kept PoPs in the chance range to account for this conditional threat. If thunderstorms are able to initiate along the front, bulk shear of 30- 40 kts along with the unstable atmosphere will be sufficient to support at least an isolated severe weather threat Tuesday afternoon- evening. Damaging wind gusts and large hail would be the primary hazards. Temperatures Tuesday will depend on the amount of cloud cover present during the afternoon, but a muggy day is expected as dewpoints rise into the upper 60s to low 70s. Highs in the low to mid 80s are possible if skies clear out, with highs in the 70s/low 80s looking more likely under more cloud cover. Much cooler and drier air filters in behind the front Tuesday night. .LONG TERM...(Wednesday through Monday) Issued at 401 PM CDT Mon Aug 19 2019 Not much has changed with thinking in the long term, with what will be two of the nicest weather days of the year Wednesday and Thursday, followed by increasing humidity and chances for thunderstorms this weekend. For Wednesday and Thursday a strong h5 low by James Bay with a building ridge in its wake across central Canada will promote the development of a surface high over the Canadian Prairies that will slowly spread across the upper MS Valley Wednesday and Thursday. This will drop dewpoints down into the 40s and 50s, with highs in the low to mid 70s and lows in the upper 40s to mid 50s, absolutely perfect weather to kick off the MN State Fair. For the end of the week, a strong short wave will move across southwestern Canada into the Canadian Prairies. This will knock down the Canadian ridge and will leave behind an upper trough that will remain across western Canada into the northern CONUS through the weekend. This first wave will send a cold front into MN Friday night, but as this upper wave moves toward western Hudson Bay, we'll see the upper flow become more parallel to the front, which means once this front arrives, we will be dealing with it bouncing between eastern MN and the eastern Dakotas until a kicker wave finally shunts it east of the area Monday or Tuesday next week. Southerly winds with the front in the area will allow dewpoints to creep back up, likely back into the mid 60s/low 70s. This moisture in turn will support the development of an unstable airmass and the result is the prolong period of PoPs in the forecast starting Friday afternoon in western MN and lasting through Monday. Through all of this, the windows where storms look most likely are Friday night when the front initially arrives. After that, it will retreat west on Saturday before returning Sunday, so precip chances really pick up again Sunday into Monday. Given instability/shear parameters, some severe weather would be possible with any activity we see, so that will be something to keep an eye on as we approach the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1112 PM CDT Mon Aug 19 2019 VFR with mostly clear skies this evening. RA/TSRA chances develop overnight at AXN/RWF/RNH and after daybreak at STC/MSP. Ceilings will begin to lower overnight with MVFR conditions expected by tomorrow morning at MN terminals and by late morning at RNH/EAU. IFR ceilings appear possible across western MN where ceilings will be lower. A thunderstorm complex is expected to develop over southwest MN and generally progress east along the I-90 corridor overnight, but confidence is low on how widespread thunderstorm coverage becomes north of this complex through tomorrow morning. Best chances for RA/TSRA will be at AXN/RWF/MKT, but have maintained PROB30 mentions at all MN terminals. KMSP...Ceilings are expected to lower overnight, with MVFR ceilings expected by mid-morning. Two periods of RA/TSRA appear possible: late morning/early afternoon and then again tomorrow evening, but confidence remains low in how widespread coverage will be at the terminal. /OUTLOOK FOR KMSP/ Wed...VFR. Wind NW 5-10 kts. Thu...VFR. Wind NE 5 kts. Fri...VFR. Wind SE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...JPC SHORT TERM...ETA LONG TERM...MPG AVIATION...JPC
Hazardous weather outlook, Aug 19, 1:24 PM CDT, 11 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 124 PM CDT Mon Aug 19 2019 MNZ041-042-047>049-054>058-064>067-073>075-082>084-091>093-201830- Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Yellow Medicine-Renville-McLeod-Sibley-Redwood- Brown-Nicollet-Watonwan-Blue Earth-Waseca-Martin-Faribault- Freeborn- 124 PM CDT Mon Aug 19 2019 This Hazardous Weather Outlook is for portions of central Minnesota...south central Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms overnight into Tuesday morning. A marginal risk for severe thunderstorms exists, with strong gusty winds and large hail the primary hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are chances of thunderstorms during the day on Tuesday, and then again Friday through Sunday. There severe weather risk is low. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is not anticipated tonight. MNZ043>045-050>053-059>063-068>070-076>078-085-WIZ014>016-023>028- 201830- Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago- Wright-Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota- Le Sueur-Rice-Goodhue-Steele-Polk-Barron-Rusk-St. Croix-Pierce- Dunn-Pepin-Chippewa-Eau Claire- 124 PM CDT Mon Aug 19 2019 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms during the day on Tuesday. A marginal risk for severe thunderstorms exists, with strong gusty winds and large hail the primary hazards. Additional chances for thunderstorms are possible Friday through Sunday. The severe weather risk this weekend appears low. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is not anticipated tomorrow.
In the hours before
Special weather statement, Aug 20, 12:06 AM CDT, 26 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1206 AM CDT Tue Aug 20 2019 MNZ074-200530- Brown- 1206 AM CDT Tue Aug 20 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BROWN COUNTY... At 1205 AM CDT, a strong thunderstorm was located 7 miles northeast of Jeffers, or 17 miles north of Windom, moving east at 20 mph. Nickel size hail is possible with this storm. Locations impacted include... Comfrey. LAT...LON 4411 9510 4418 9510 4423 9493 4411 9488 TIME...MOT...LOC 0505Z 248DEG 19KT 4412 9507 SPD
Special weather statement, Aug 20, 12:32 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1232 AM CDT Tue Aug 20 2019
MNZ074-082-200600-
Brown-Watonwan-
1232 AM CDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BROWN AND
NORTHWESTERN WATONWAN COUNTIES...
At 1232 AM CDT, a strong thunderstorm was located over Comfrey, or 21
miles northeast of Windom, moving east at 20 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Comfrey and Sveadahl.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4408 9486 4411 9487 4411 9493 4416 9493
4420 9467 4407 9467
TIME...MOT...LOC 0532Z 272DEG 19KT 4412 9488
SPDThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 12:06 AM CDT | Special Weather Statement | MPX | Brown | 24 min |
| Aug 20, 2:12 AM CDT | Special Weather Statement | MPX | Faribault | 33 min |
| Aug 20, 2:23 AM CDT | Special Weather Statement | MPX | Martin | 37 min |
| Aug 20, 2:45 AM CDT | Special Weather Statement | MPX | Martin | 45 min |
| Aug 20, 3:27 AM CDT | Special Weather Statement | MPX | Martin | 48 min |
| Aug 20, 5:08 AM CDT | Special Weather Statement | MPX | Brown, Martin, Watonwan | 52 min |
| Aug 20, 6:02 AM CDT | Special Weather Statement | MPX | Brown, Watonwan | 58 min |
| Aug 20, 6:20 AM CDT | Special Weather Statement | MPX | Todd | 40 min |
| Aug 20, 6:33 AM CDT | Areal Flood Warning | MPX | Brown, Watonwan | 117 min |
| Aug 20, 6:44 AM CDT | Special Weather Statement | MPX | Morrison | 46 min |
| Aug 20, 7:20 AM CDT | Special Weather Statement | MPX | Mille Lacs, Morrison | 25 min |
| Aug 20, 7:33 AM CDT | Areal Flood Warning | MPX | Martin | 117 min |
| Aug 20, 7:47 AM CDT | Special Weather Statement | MPX | Benton, Kanabec, Mille Lacs, Sherburne | 28 min |
| Aug 20, 8:15 AM CDT | Special Weather Statement | MPX | Isanti, Sherburne, Stearns | 45 min |
| Aug 20, 8:48 AM CDT | Severe Thunderstorm Warning | MPX | Wright | 27 min |
| Aug 20, 9:13 AM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Wright | 19 min |
| Aug 20, 10:56 AM CDT | Special Weather Statement | MPX | Waseca | 34 min |
Nearby
Special Weather Statements in Minnesota, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.